Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 118, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 14, 2021, 6:47 PM EDT for 4 counties in Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2021, 6:47 PM EDT (22:47 UTC)
- Expired
- Jul 14, 2021, 7:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Essex County, VA, Northumberland County, VA, Richmond County, VA, Westmoreland County, VA
The radar
The Norfolk radar (KAKQ), 121 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:00 PM EDT | TSTM WND DMG | Lottsburg, VA | TREES DOWNED ALONG US-360. TIME RADAR-ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
400
WUUS51 KAKQ 142247
SVRAKQ
VAC057-133-159-193-142330-
/O.NEW.KAKQ.SV.W.0118.210714T2247Z-210714T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
647 PM EDT Wed Jul 14 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
Northern Northumberland County in eastern Virginia...
Central Richmond County in east central Virginia...
Southeastern Westmoreland County in east central Virginia...
Northeastern Essex County in east central Virginia...
* Until 730 PM EDT.
* At 646 PM EDT, a severe thunderstorm was located over Kinsale, or
near Callao, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* This severe thunderstorm will be near,
Callao around 650 PM EDT.
Lewisetta around 700 PM EDT.
Other locations impacted by this severe thunderstorm include Ethel,
Currioman Landing, Lottsburg, Threeway, Village, Mount Holly,
Oldhams, Hull Neck, Edwardsville and Lyells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3815 7661 3811 7660 3807 7653 3802 7651
3802 7647 3797 7641 3795 7634 3790 7625
3789 7619 3794 7687 3795 7689 3797 7688
3798 7693 3817 7677
TIME...MOT...LOC 2246Z 280DEG 31KT 3806 7659
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
JM1 follow-up statement
701
WWUS51 KAKQ 142312
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
712 PM EDT Wed Jul 14 2021
VAC057-142322-
/O.CAN.KAKQ.SV.W.0118.000000T0000Z-210714T2330Z/
Essex VA-
712 PM EDT Wed Jul 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ESSEX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3807 7653 3803 7652 3802 7647 3797 7641
3795 7634 3790 7625 3789 7619 3793 7676
3808 7655
TIME...MOT...LOC 2312Z 301DEG 23KT 3795 7646
$$
VAC133-159-193-142330-
/O.CON.KAKQ.SV.W.0118.000000T0000Z-210714T2330Z/
Northumberland VA-Richmond VA-Westmoreland VA-
712 PM EDT Wed Jul 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN NORTHUMBERLAND...EAST CENTRAL RICHMOND AND SOUTHEASTERN
WESTMORELAND COUNTIES...
At 712 PM EDT, a severe thunderstorm was located over Heathsville, or
near Callao, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
This severe thunderstorm will remain over mainly rural areas of
northern Northumberland, east central Richmond and southeastern
Westmoreland Counties, including the following locations...
Edwardsville, Lottsburg, Opheila, Village, Middletons Corner,
Westmoreland, Gibeon, Sandy Point, Hull Neck and Avalon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3807 7653 3803 7652 3802 7647 3797 7641
3795 7634 3790 7625 3789 7619 3793 7676
3808 7655
TIME...MOT...LOC 2312Z 301DEG 23KT 3795 7646
HAIL...0.75IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:06 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 14, 4:06 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 406 PM EDT Wed Jul 14 2021 .SYNOPSIS... Bermuda high pressure extends into the area through Saturday night. A weak cold front approaches from the northwest over the upcoming weekend, then slowly drops across the region into early next week. && .NEAR TERM /THROUGH THURSDAY NIGHT/... As of 400 PM EDT Wednesday... Sfc trough is located along the Blue Ridge mountains and will be moving east this afternoon. Showers and thunderstorms have develop along the trough as temperatures reached the 90s. Pops are 30-50% this afternoon west of I-95, north of Richmond, and MD Eastern Shore. Storms this afternoon are expected to remain below severe limits with the strongest storms across northern VA. Showers and storms will decrease in coverage around sunset as they move east. Mostly quiet and mild night tonight. Low temperatures will be in the 70s. Another hot and humid day on Thursday with the southwest around the high pressure off the coast. Only a very slight chance of an afternoon shower/t-storm (Pop 20-30%). High temperatures will be in the low to mid 90s with heat indices near 100 degree. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 400 PM EDT Wednesday... Upper-level ridge will begin to breakdown towards the end of the week. The southwest flow around the high pressure in the Atlantic Ocean remains in place. High temperatures will likely continue to climb with highs in the mid 90s. Heat indices may be 100-105 degrees each afternoon with dew points in the low to mid 70s. There will be a 20-40% chance for showers and thunderstorms each afternoon. Convection once again dies off around sunset. Overnight low temperatures will remain warm. Lows will be in the mid 70s inland to near 80 around the Chesapeake Bay and Albemarle Sound. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 1230 PM EDT Wednesday... Not as hot and higher rain/thunderstorm chance Sunday through Wednesday. An amplifying ridge will build across the western half of the U.S., while a trough develops over the eastern U.S.. This will allow for more shower and thunderstorms to develop across the region. In addition, a weak cold front will be move into the area late Saturday/early Sunday. The front is forecasted to stall across North Carolina and remain near the area for early next week. Rain/t-storm chances will be 50-70% Sunday and Monday with the front near the area. Rain/storm chances decrease Tuesday as the upper-level trough moves off the coast. High temperatures each day will be in the mid to upper 80s and low temperatures in the upper 60s to low 70s. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 245 PM EDT Wednesday... VFR conditions continue thru the 18z TAF period with Bermuda high pressure in place. SCT-BKN CU around 4-5kft to develop again by early-mid afternoon, with winds SSW mainly light this morning, increasing to ~ 10 kt later this morning into the aftn. Isolated to widely sct thunderstorms are expected after 20z, which may impact KRIC/KSBY/KPHF terminals by late afternoon (RIC) or early evening (SBY/PHF). However, low confidence in areal coverage, therefore TS was kept out of TAFs. Outlook... VFR conditions and SSW winds continue for most of the week. Only exception will be for local MVFR CIGS/VSBYS in isolated-sct mainly diurnal convection Thu-Fri. Patchy light night mist/MIFG and/or low stratus is also possible from Thu- Sat mornings. && .MARINE... As of 325 PM EDT Wednesday... High pressure continues to dominate the local weather with winds S and SW at 5-15 kt. Waves are around 1 ft in the Ches Bay with seas 2-3 ft offshore. Pattern will remain rather stagnant through the end of the work week with general SW flow overnight becoming S or SSE into the afternoon. Speeds average 5-10 kt for the bay, rivers, and Currituck Sound with 10-15 kt offshore. Occasional increases to 10-15 kt in the bay overnight into the early morning but speeds should remain below SCA thresholds. Waves/seas remain in the 1-2 and 2-3 ft ranges, respectively. A front will attempt to make some southward progress late in the weekend but will likely stall and/or dissipate over the region into next week. Chances for showers and storms will follow the typical diurnal pattern with an increase in general coverage accompanying the approaching front Saturday into the upcoming work week. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP/MAM LONG TERM...CP AVIATION...CP MARINE...RHR
Hazardous weather outlook, Jul 14, 5:15 AM EDT, 13 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 515 AM EDT Wed Jul 14 2021 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-150915- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 515 AM EDT Wed Jul 14 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 05
In the hours before
Special weather statement, Jul 14, 5:17 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
517 PM EDT Wed Jul 14 2021
VAZ048-061-142200-
Fluvanna-Cumberland-
517 PM EDT Wed Jul 14 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FLUVANNA COUNTY...
At 516 PM EDT, strong thunderstorms were clustered near Centenary, or
13 miles west of Fork Union, moving east at 25 mph.
Wind gusts in excess of 40 mph and nickel size hail are possible
with these storms. In addition...Rainfall amounts of up to 1 inch
are possible with these storms.
Locations impacted include...
Palmyra, Fork Union, Columbia, Lakeside Village, Scottsville, Dixie,
Stage Junction, Shores, Central Plains, Bremo Bluff, Antioch,
Cohasset, Hardware, Carysbrook, Wilmington and Cunningham.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees,
and blowing around trash cans, potted plants, lawn furniture, and
other light outdoor objects.
LAT...LON 3787 7842 3791 7813 3763 7818 3764 7825
3769 7824 3769 7826 3771 7829 3772 7834
3773 7837 3774 7842 3776 7846 3778 7848
3780 7849
TIME...MOT...LOC 2116Z 268DEG 22KT 3776 7851
GINGRICHLocal storm report, Jul 14, 5:57 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG 2 WSW PENDLETON 37.98N 77.94W
07/14/2021 LOUISA VA 911 CALL CENTER
SEVERAL TREES REPORTED DOWN SE OF THE TOWN
OF LOUISA.
&&
JMSpecial weather statement, Jul 14, 6:00 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
600 PM EDT Wed Jul 14 2021
VAZ064-075-076-510-511-519-521-142300-
Western King and Queen-Western Hanover-Richmond-Westmoreland-Western
Essex-Caroline-Eastern Louisa-
600 PM EDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
RICHMOND...CAROLINE...WESTMORELAND...NORTHWESTERN HANOVER AND
NORTHWESTERN ESSEX COUNTIES...
At 559 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Spotsylvania to
Montpelier. Movement was east at 25 mph.
Wind gusts in excess of 40 mph and nickel size hail are possible
with these storms. In addition...Rainfall amounts of up to 1 inch
are possible with these storms.
Locations impacted include...
Colonial Beach, Warsaw, Bowling Green, Montross, Champlain, Milford,
Port Royal, Loretto, Leedstown, Fort A.p. Hill, Ladysmith, Newtown,
Newland, Bumpass, Montpelier, Chilesburg, Beazley, Currioman Landing,
Threeway and Lyells.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3821 7695 3818 7688 3816 7671 3799 7667
3789 7721 3791 7724 3789 7725 3780 7772
3803 7775 3799 7764 3825 7737 3822 7728
3825 7723 3823 7725 3819 7725 3820 7722
3814 7707 3826 7705 3828 7698
TIME...MOT...LOC 2159Z 309DEG 16KT 3817 7771 3783 7767
GINGRICHSpecial weather statement, Jul 14, 6:21 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
621 PM EDT Wed Jul 14 2021
MDZ021-142300-
Dorchester-
621 PM EDT Wed Jul 14 2021
...A STRONG THUNDERSTORM WILL AFFECT DORCHESTER COUNTY...
At 620 PM EDT, a strong thunderstorm was located near Taylors Island,
moving east at 30 mph.
Wind gusts in excess of 40 mph and nickel size hail are possible
with this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
Cambridge, Hurlock, Federalsburg, Secretary, Vienna, University Of
Maryland Center For Environmental Studies, East New Market, Church
Creek, Brookview, Eldorado, Madison, Andrews, Hudson, Lloyds, Taylors
Island, Woolford, Bucktown and Linkwood.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3869 7576 3854 7573 3848 7582 3836 7586
3837 7601 3836 7603 3832 7620 3839 7623
3831 7624 3833 7624 3832 7625 3831 7625
3849 7634 3854 7620 3854 7628 3863 7629
3857 7603 3870 7590
TIME...MOT...LOC 2220Z 258DEG 38KT 3844 7634
GINGRICHLocal storm report, Jul 14, 6:26 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
626 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 2 WNW APPLE GROVE 37.90N 77.93W
07/14/2021 LOUISA VA 911 CALL CENTER
NUMEROUS TREES DOWN BETWEEN YANCEYVILLE AND
APPLE GROVE.
&&
JMLocal storm report, Jul 14, 6:29 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
629 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 2 W LOCUST CREEK 37.87N 77.82W
07/14/2021 LOUISA VA 911 CALL CENTER
TREES DOWN ALONG JEFFERSON HIGHWAY.
&&
JMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:17 PM EDT | Special Weather Statement | AKQ | Louisa | 43 min |
| Jul 14, 5:01 PM EDT | Special Weather Statement | AKQ | Louisa | 44 min |
| Jul 14, 5:06 PM EDT | Severe Thunderstorm Warning | AKQ | Louisa | 39 min |
| Jul 14, 5:17 PM EDT | Special Weather Statement | AKQ | Fluvanna | 43 min |
| Jul 14, 5:37 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna, Goochland, Louisa | 38 min |
| Jul 14, 6:00 PM EDT | Special Weather Statement | AKQ | Caroline, Westmoreland | 60 min |
| Jul 14, 6:15 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Hanover, Louisa | 16 min |
| Jul 14, 7:33 PM EDT | Special Weather Statement | AKQ | Gloucester, James City, Lancaster, Mathews, Middlesex, Northumberland and 6 more | 57 min |
| Jul 14, 7:35 PM EDT | Special Marine Warning | AKQ | 85 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.